Tornado, Benton
- When
- May 21, 3:44 PM CST to 3:45 PM CST
- Where
- Benton County, 2 mi S of Vinton
- Rating
- F0
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.150, -92.033
Rated F0
Tornado briefly touched down south of Vinton near the intersection of 61st Street and Highway 218.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Tornado briefly touched down south of Vinton near the intersection of 61st Street and Highway 218.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 21, 3:10 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 PM CDT FRI MAY 21 2004 .SYNOPSIS... WILL KEEP SHORT DUE TO IMPENDING WX. LARGE TEMPERATURE GRADIENT ACROSS THE FORECAST AREA EARLIER TODAY...RANGING FROM UPPER 40S NORTHEAST TO NEAR 80 SOUTHWEST...HAS NOW EASED OFF A BIT...RANGING FROM NEAR 70 NORTH TO THE UPPER 80S SOUTH THIS AFTERNOON...RANGING FROM LOW 60S NORTHEAST TO MID 80S SOUTHWEST. BASED TO TEMPS AND WINDS...WARM FRONT EXTENDS FROM IOWA CITY TO NORTH OF GALESBURG. BASED ON PRESSURE FIELD...IS ABOUT 50 MILES NORTH. FLOW OFF LAKE MICHIGAN...WHICH HAD RETARDED FRONT EARLIER...HAS NOW VEERED TO THE SOUTHEAST...THUS ELIMINATING INFLUENCE. SEVERE THUNDERSTORMS NORTHWEST PORTION OF FORECAST AREA...AHEAD OF A STRONG VORT MAX...ARE RIDING EAST SOUTHEAST ALONG FRONT. .SHORT TERM...(TONIGHT THROUGH SUNDAY) MODELS AGREE ON WARM FRONT LIFTING NORTH OF THE FORECAST AREA THIS EVENING. LATER TONIGHT...A VORT MAX WILL SKIRT THE NORTH AGAIN... WITH 700MB VVS. THE FRONT SINKS BACK INTO THE EXTREME NORTHERN PORTION OF THE FA ON SATURDAY...LIFTING BACK NORTH AGAIN SATURDAY NIGHT AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT MOVES THRU SUNDAY EVENING...WITH THE ETA PUSHING A LEAD TROF THRU MIDDAY...AND THE AVN HOLDING OFF WITH THE PRIMARY FRONT LATE EVENING. A 500MB SHORT WAVE PASSES OVERHEAD SUNDAY NIGHT. STRONG VORTS MOVE THRU AGAIN SATURDAY NIGHT AND SUNDAY. && .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ANOTHER COLD FRONT WILL MOVE THRU THE FA MONDAY NIGHT...BRINGING ADDITIONAL COOLING AND A CHANCE OF CONVECTION. A 500MB SHORT WAVE MOVES OVERHEAD TUESDAY NIGHT WITH A VORT...BRINGING THE COOLEST THICKNESS FOR THE NEXT 7 DAYS. THURSDAY AND FRIDAY WILL SEE WEAK SURFACE TROFFING ACROSS THE FA. WILL KEEP CLOSE TO CURRENT FORECAST. SEVERAL FORECAST CHANCES THRU THE NEXT WEEK...WITH THE NORTH BEING FAVORING THRU SATURDAY NIGHT... THEN EQUAL CHANCES NORTH TO SOUTH AFTER THAT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...TORNADO WATCH UNTIL 10 PM FOR NORTHERN AND CENTRAL COUNTIES. IL...TORNADO WATCH UNTIL 10 PM FOR ROCK ISLAND COUNTY. MO...NONE. && REA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CDT FRI MAY 21 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 600 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND GUSTS UP TO 60 MPH MAY ALSO OCCUR. AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA AS A COLD FRONT PUSHES IN FROM THE WEST. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY... BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM TORNADO NEWHALL 41.99N 91.97W
05/21/2004 BENTON IA EMERGENCY MNGR
BRIEF TOUCHDOWN
&&
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM TORNADO ATKINS 42.00N 91.86W
05/21/2004 BENTON IA EMERGENCY MNGR
&&
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST ATKINS 42.00N 91.86W
05/21/2004 61 MPH BENTON IA TRAINED SPOTTER
&&
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL ATKINS 42.00N 91.86W
05/21/2004 1.00 INCH BENTON IA TRAINED SPOTTER
&&
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0431 PM TORNADO 1 W PALO 42.06N 91.82W
05/21/2004 LINN IA EMERGENCY MNGR
0428 PM FUNNEL CLOUD 4 N NORWAY 41.96N 91.92W
05/21/2004 BENTON IA TRAINED SPOTTER
&&
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM TORNADO 2 S PALO 42.04N 91.80W
05/21/2004 LINN IA EMERGENCY MNGR
HOUSE DAMAGED. RAIL CAR OVERTURNED. POWER LINES DOWN.
&&
DMDThe Quad Cities radar (KDVN), 134 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
1 tornado. Local standard time, as filed.
Rated F0
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416451.